MAUDE Adverse Event Report: STRYKER ORTHOPAEDICS-MAHWAH EXETER V40 STEM 33MM; PROSTHESIS, HIP, SEMI-CONSTRAINED, METAL/POLYMER, POROUS UNCEMENTED

STRYKER ORTHOPAEDICS-MAHWAH EXETER V40 STEM 33MM; PROSTHESIS, HIP, SEMI-CONSTRAINED, METAL/POLYMER, POROUS UNCEMENTED
Model Number 0580-1-330
Medical Device Problem Code Fracture (1260)
Health Effect - Clinical Codes Discomfort (2330); Ambulation or Postural Difficulties (2544)
Date of Event 02/20/2023
Type of Reportable Event Serious Injury
Additional Manufacturer Narrative
It was noted that the device is not available for evaluation.Should additional information become available, it will be provided in a supplemental report upon completion of the investigation.Device not returned to the manufacturer.
 
Event or Problem Description
There were no problems after the operation seven years ago but when the patient complained of femoral discomfort, a check revealed a broken stem.
 
Additional Manufacturer Narrative
Reported event: an event regarding crack/fracture involving a exeter stem was reported.The event was confirmed via clinician review of the provided medical records.Method & results: visual inspection of the returned device was performed as part of the material analysis: "image depicted shows the exeter v40 stem with fracture location highlighted.On visual examination, the fracture was observed through the mid-stem region, approximately 70 mm from the distal tip." material analysis: a material analysis was performed and concluded the following: "review of exeter v40 stem 33mm, catalog # 0580-1-330, lot code g3915027 confirmed fracture of the stem.Characterization using stereo microscopy and scanning electron microscopy confirmed fracture of the stem through the mid-stem region.The fracture was observed to have propagated in fatigue with final fracture in overload.No manufacturing or material related defects were observed on the device surfaces examined.Clinician review: a review of the provided medical records by a clinical consultant stated the following comment: "there were no problems after the operation seven years ago but when the patient complained of femoral discomfort, a check revealed a broken stem.On the lateral x-ray a small fracture is identified at the mid -stem level lateral aspect.This fracture is not seen on the ap x-ray.There is no evidence of stem fixation loss and the stem appears well supported and fixed.Fracture of an apparently well-fixed femoral stem component is confirmed.The root cause of this fracture cannot be identified from this limited documentation, should additional information become available i would be happy to further this assessment." product history review: review of the device history records indicate devices were manufactured and accepted into final stock with no relevant reported discrepancies.Complaint history review: there have been no other similar events for the lot referenced.Conclusions: it was reported that the patient was revised due to fractured stem.Visual inspection of the returned device was performed as part of the material analysis: "image depicted shows the exeter v40 stem with fracture location highlighted.On visual examination, the fracture was observed through the mid-stem region, approximately 70 mm from the distal tip.A material analysis was performed and concluded the following: "review of exeter v40 stem 33mm, catalog # 0580-1-330, lot code g3915027 confirmed fracture of the stem.Characterization using stereo microscopy and scanning electron microscopy confirmed fracture of the stem through the mid-stem region.The fracture was observed to have propagated in fatigue with final fracture in overload.No manufacturing or material related defects were observed on the device surfaces examined." a review of the provided medical records by a clinical consultant stated the following comment: "there were no problems after the operation seven years ago but when the patient complained of femoral discomfort, a check revealed a broken stem.On the lateral x-ray a small fracture is identified at the mid -stem level lateral aspect.This fracture is not seen on the ap x-ray.There is no evidence of stem fixation loss and the stem appears well supported and fixed.Fracture of an apparently well-fixed femoral stem component is confirmed.The root cause of this fracture cannot be identified from this limited documentation, should additional information become available i would be happy to further this assessment." no further investigation for this event is possible at this time.If additional information become available to indicate further evaluation is warranted, this record will be reopened.
 
Event or Problem Description

Brand Name
EXETER V40 STEM 33MM
Common Device Name
PROSTHESIS, HIP, SEMI-CONSTRAINED, METAL/POLYMER, POROUS UNCEMENTED
Manufacturer (Section D)
STRYKER ORTHOPAEDICS-MAHWAH
325 corporate drive
mahwah NJ 07430
Manufacturer (Section G)
STRYKER ORTHOPAEDICS-CORK
ida industrial estate
carrigtwohill NA
EI   NA
Manufacturer Contact
arokiya raj
325 corporate drive
mahwah, NJ 07430
2018315000
MDR Report Key16552949
Report Number0002249697-2023-00273
Device Sequence Number5088586
Product Code LPH
UDI-Device Identifier04546540153227
UDI-Public04546540153227
Combination Product (Y/N)N
Initial Reporter CountryJA
PMA/510(K) Number
K011623
Number of Events Summarized1
Summary Report (Y/N)N
Device Implanted Year2015
Device Explanted Year2023
Reporter Type Manufacturer
Report Source Health Professional
Initial Reporter Occupation Physician
Type of Report Initial,Followup
Report Date (Section B) 08/17/2023
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? Yes
Is this a Product Problem Report? No
Operator of Device Health Professional
Device Expiration Date11/30/2018
Device Model Number0580-1-330
Device Catalogue Number0580-1-330
Device Lot NumberG3915027
Was Device Available for Evaluation? Device Returned to Manufacturer
Is the Reporter a Health Professional? Yes
Type of Report(Section G)Initial
Initial Date Received by Manufacturer 02/20/2023
Supplement Date Received by Manufacturer08/01/2023
Initial Report FDA Received Date03/16/2023
Supplement Report FDA Received Date08/17/2023
Was Device Evaluated by Manufacturer? (Y/N) Yes
Date Device Manufactured11/15/2013
Is the Device Labeled for Single Use? (Y/N) Yes
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Usage of Device Initial
Patient Sequence Number1
Outcome Attributed to Adverse Event Hospitalization; Required Intervention;
Patient Age76 YR
Patient SexFemale
Patient Weight80 KG
Patient EthnicityNon Hispanic
Patient RaceAsian